Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 5, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 15, 2018, 3:21 PM PDT for Modoc County, Siskiyou County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 3:21 PM PDT (22:21 UTC)
- Expired
- Jul 15, 2018, 3:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Modoc County, CA, Siskiyou County, CA
The radar
The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377
WUUS56 KMFR 152221
SVRMFR
CAC049-093-152245-
/O.NEW.KMFR.SV.W.0005.180715T2221Z-180715T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
321 PM PDT SUN JUL 15 2018
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
East central Siskiyou County in northern California...
Western Modoc County in northern California...
* Until 345 PM PDT.
* At 321 PM PDT, a severe thunderstorm was located over Four Corners
Snow Park, or 38 miles north of Dana, moving east northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lava Beds National Monument, Doorknob Snow Park and Four Corners
Snow Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 12174 4173 12183 4189 12146 4163 12133
TIME...MOT...LOC 2221Z 255DEG 18KT 4166 12169
HAIL...1.00IN
WIND...60MPH
$$
SK1 follow-up statement
754
WWUS56 KMFR 152236
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
336 PM PDT SUN JUL 15 2018
CAC049-093-152245-
/O.CON.KMFR.SV.W.0005.000000T0000Z-180715T2245Z/
Siskiyou CA-Modoc CA-
336 PM PDT SUN JUL 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR EAST CENTRAL SISKIYOU AND WESTERN MODOC COUNTIES...
At 336 PM PDT, a severe thunderstorm was located over Doorknob Snow
Park, or 38 miles south of Klamath Falls, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lava Beds National Monument and Doorknob Snow Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 12164 4175 12173 4189 12146 4163 12133
TIME...MOT...LOC 2236Z 255DEG 18KT 4168 12159
HAIL...1.00IN
WIND...60MPH
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:18 PM PDT, 3 minutes earlier.
Area forecast discussion, Jul 15, 3:18 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
318 PM PDT Sun Jul 15 2018
.DISCUSSION...It's been a busy day here at WFO Medford!
A short, but potent wave helped trigger thunderstorms over Shasta
and Lassen Counties, then northward into eastern Siskiyou and
Modoc County early this morning, between 5 and 6 am. Over the next
few hours, an upper trough offshore pushed several shortwaves
across the area, from southwest to northeast. Widespread
thunderstorms developed over the forecast area, many developing on
terrain and slowly trekking northeastward. All in all, over the
last 6 hours, over 300 strikes were recorded in Jackson County,
and over 100 each in Lake County, and Siskiyou County. Modoc
County recorded around 90 strikes, Josephine County had near 200,
and Klamath had around 150 strikes. Curry and Douglas County each
had 50 to 60 strikes. Though we haven't received any reports of
damage, there have been several fire starts.
While storms continue to fire up in Siskiyou County, we're
currently in a relative calm between storms, as thunderstorm
activity has slowed substantially over the last hour. Storms
should pick up again later this afternoon or evening, and expect
strong outflow winds, particularly east ofthe Cascades. One
mitigating factor is that a moister atmosphere from earlier storms
could decrease gusts... however, based on expected conditions this
evening and strong dynamics, we expect some storms to put down
gusts around 40 mph... possibly as high as 60 mph.
Today was expected to be a very warm day, but thunderstorms
overperformed. Cloud cover has prevented many areas from warming
quite up to their expected potential. Hopefully, this is a welcome
break. In any case, we'll warm right back up tomorrow to triple
digits on the west side and 90s on the east side. Maintained a
slight chance of thunderstorms tomorrow afternoon in northern
Klamath and Lake Counties as the trough axis pushes inland, but
don't expect much... anything that develops should be garden
variety.
Hot conditions should persist over the next few days, but should
slowly start to come down by the middle of the week as the area
transitions to stronger onshore flow. We'll still be above normal,
but it's unlikely to see 100+ anywhere during the second half of
the week.
&&
.AVIATION...For the 15/18Z TAFs...Along the coast...LIFR/IFR
conditions early this morning cover the near shore waters into the
coastal valleys. The stratus and fog will dissipate between 16Z and
19Z today, then return to the coast and coastal valleys north of
Cape Blanco after 06Z tonight.
Inland...Conditions will remain VFR but isolated thunderstorms this
morning will become scattered in coverage this afternoon and evening
over the region southward and eastward from the southern Oregon
Cascades and Siskiyou Mountains. Steering winds aloft will be 5 to
15 knots from the south to southwest. It's possible to see a storm
near Medford later this afternoon or evening, with a higher
probability south and east of the Rogue Valley...including at
Klamath Falls.
&&
.MARINE...Updated 230 PM PDT Sunday 15 July 2018...A fresh steep
northwest swell will dominate into tonight with weak near shore
winds, except approaching advisory strength near Port Orford. Winds
and seas will then trend higher, especially from Cape Blanco to
Pistol River. But, winds will remain weak near shore south of
Brookings. Gales are possible by Wednesday afternoon south of Cape
Blanco between 10 and 40 nm from shore.
&&
.FIRE WEATHER...Updated 200 PM PDT Sunday 14 July 2018...Red Flag
Warnings remain in effect for much of the area as thunderstorms
activity continues, with almost 2000 lightning strikes recorded over
the past 12 hours or so. Lightning was much more widespread this
morning than previously thought, but numerous strikes are still
expected across the area through this evening. The shortwave
responsible for today's action will make its way east through the
rest of the day, with the main belt of moisture sliding ahead of it.
This should mean that areas west of the Cascades will see
thunderstorms taper off this afternoon, but areas along and east of
the Cascades and in Northern California will see more activity,
especially through this evening. For more details on the Red Flag
Warning, see the Fire Weather Message at PDXRFWMFR.
Heat will continue, with variations of a degree or two over the next
several days. The area should also stay dry for the at least the
first half of the week, with only a slight chance of thunderstorms
tomorrow, mainly in portions of Klamath and Lake counties. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624-625.
Heat Advisory until 11 PM PDT Tuesday for ORZ024-026.
Heat Advisory until 11 PM PDT Monday for ORZ023.
Excessive Heat Warning until 11 PM PDT Tuesday for ORZ024-026.
Red Flag Warning until 11 PM PDT this evening for ORZ620-622.
Red Flag Warning until 11 PM PDT this evening for ORZ621-623.
CA...Red Flag Warning until 11 PM PDT this evening for CAZ285.
Red Flag Warning until 11 PM PDT this evening for
CAZ280>282-284.
Excessive Heat Warning until 11 PM PDT Tuesday for CAZ080-081.
Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 PM PDT Tuesday
for PZZ350-356-370-376.
Small Craft Advisory from 11 AM Monday to 5 PM PDT Tuesday for
PZZ376.
MSM/BPN/DWIn the hours before
Special weather statement, Jul 15, 10:52 AM PDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Medford OR 1052 AM PDT SUN JUL 15 2018 ORZ023-025>028-151830- Siskiyou Mountains and Southern Oregon Cascades OR- South Central Oregon Cascades OR-Jackson County OR- Eastern Douglas County Foothills OR-Central Douglas County OR- 1052 AM PDT SUN JUL 15 2018 ...SPECIAL WEATHER STATEMENT... At 1051 AM PDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Joseph Stewart State Park, or 29 miles west of Crater Lake, moving northeast at 35 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rogue Gorge, Union Creek, Thousand Springs Sno-Park and Natural Bridge Campground. * This includes the following highways... Highway 230 in Oregon between mile markers 1 and 11. Highway 62 in Oregon between mile markers 46 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4267 12270 4279 12286 4311 12240 4292 12217 TIME...MOT...LOC 1751Z 232DEG 29KT 4278 12269 SK
Special weather statement, Jul 15, 1:44 PM PDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Medford OR
144 PM PDT SUN JUL 15 2018
CAZ080-082-152130-
South Central Siskiyou County CA-Western Siskiyou County CA-
144 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SISKIYOU COUNTY
UNTIL 230 PM PDT...
At 143 PM PDT, Doppler radar was tracking a strong thunderstorm over
Callahan, or 27 miles west of Mount Shasta, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. A period of heavy rain is also possible with this storm.
Locations impacted include...
Callahan.
* This includes...
Highway 3 in California between mile markers 1 and 14.
LAT...LON 4133 12297 4146 12260 4137 12256 4135 12259
4132 12258 4124 12251 4125 12252 4133 12263
4132 12265 4129 12265 4127 12271 4125 12272
4123 12278 4120 12280 4121 12283 4120 12284
4120 12291
TIME...MOT...LOC 2043Z 249DEG 15KT 4130 12285
SKSpecial weather statement, Jul 15, 2:10 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Medford OR
210 PM PDT SUN JUL 15 2018
CAZ080>083-152200-
Central Siskiyou County CA-
North Central and Southeast Siskiyou County CA-
South Central Siskiyou County CA-Western Siskiyou County CA-
210 PM PDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SISKIYOU COUNTY
UNTIL 300 PM PDT...
At 209 PM PDT, Doppler radar was tracking a strong thunderstorm near
I 5 Black Butte Summit, or 7 miles west of Mount Shasta, moving east
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain is expected with this storm too.
Locations impacted include...
Mount Shasta, Weed, Dunsmuir, Mount Shasta Bunny Flat Trail, I 5
Black Butte Summit, Mount Shasta Summit Plateau, Mount Shasta Ski
Park Highway and Mcbride Springs Campground.
* This includes... Highway 89 in California between mile markers 26
and 34 and Interstate 5 between Dunsmuir and Weed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4122 12251 4124 12252 4124 12251 4128 12252
4129 12250 4131 12250 4132 12248 4134 12250
4134 12253 4137 12257 4146 12221 4125 12215
4121 12252
TIME...MOT...LOC 2109Z 263DEG 9KT 4129 12246
SKSpecial weather statement, Jul 15, 2:39 PM PDT, 42 minutes before
Special Weather Statement National Weather Service Medford OR 239 PM PDT SUN JUL 15 2018 CAZ080-081-152215- Central Siskiyou County-Western Siskiyou County- 239 PM PDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY... At 239 PM PDT, a strong thunderstorm was located over Greenview, or 21 miles southwest of Yreka, moving northeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Fort Jones, Etna and Greenview. * This includes... Highway 3 in California between mile markers 19 and 43. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4140 12293 4153 12309 4174 12279 4159 12261 TIME...MOT...LOC 2139Z 228DEG 19KT 4152 12294 DW
Local storm report, Jul 15, 2:59 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL TENNANT 41.58N 121.91W
07/15/2018 M1.00 INCH SISKIYOU CA TRAINED SPOTTER
HAIL SIZES RANGED FROM 1/2 INCH TO 1 INCH
DIAMETER.
&&
NSKSpecial weather statement, Jul 15, 3:05 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Medford OR 305 PM PDT SUN JUL 15 2018 CAZ083>085-152245- North Central and Southeast Siskiyou County CA- Northeast Siskiyou and Northwest Modoc Counties CA-Modoc County CA- 305 PM PDT SUN JUL 15 2018 ...SPECIAL WEATHER STATEMENT... At 305 PM PDT, Doppler radar was tracking a strong thunderstorm near Four Corners Snow Park, or 36 miles northeast of Mount Shasta, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lava Beds National Monument, Doorknob Snow Park and Four Corners Snow Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4157 12181 4168 12193 4194 12155 4172 12134 TIME...MOT...LOC 2205Z 234DEG 25KT 4166 12178 SK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:13 PM PDT | Special Weather Statement | MFR | Siskiyou | 47 min |
| Jul 14, 6:32 PM PDT | Special Weather Statement | MFR | Modoc | 43 min |
| Jul 15, 1:44 PM PDT | Special Weather Statement | MFR | Siskiyou | 46 min |
| Jul 15, 2:10 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
| Jul 15, 2:36 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 24 min |
| Jul 15, 2:39 PM PDT | Special Weather Statement | MFR | Siskiyou | 36 min |
| Jul 15, 3:16 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 59 min |
| Jul 15, 3:28 PM PDT | Special Weather Statement | MFR | Siskiyou | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.